MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA22-80/I16-40
Medical Device Problem Codes Device-Device Incompatibility (2919); Unintended Movement (3026); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 09/06/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was initially implanted with a bifurcated stent graft and a suprarenal aortic extension to treat an abdominal aortic aneurysm (aaa).During this initial procedure a gore viabahn (non-endologix) stent was implanted in the right common iliac artery (cia) before the endologix stent grafts.It was reported that an angiogram at this initial procedure showed there was a small type 1a endoleak and the physician elected to implant an endurant (non-endologix) stent graft proximally to successfully resolve the endoleak and the procedure was completed.This initial procedure is outside the indications of use (off-label) due to the use of adjunctive devices not compatible with afx system per the ifu.Now, approximately two (2) years post initial procedure, during a routine follow up, a computed tomography (ct) scan showed that the overlap between the bifurcated stent graft and the suprarenal aortic extension has become shorter.Six (6) days after the ct the physician elected to perform an open surgical repair procedure and noted that the overlap at the initial implant was three (3) stent lengths (more than 60mm) and currently the overlap got shorter to two (2) stent lengths; however, the junction did not separate.It was not determined whether there was an endoleak or sac enlargement during the surgical open procedure.Both the afx2 bifurcated stent graft and the afx suprarenal aortic extension were explanted and surgically replaced with an aortic graft.
 
Additional Manufacturer Narrative
The device involved in this event will not be returned for evaluation as it remains implanted in the patient.Patient medical records and imaging studies will be requested for further evaluation by the clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2 device has not been returned.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review confirms there were no manufacturing or processing non-conformities identified that would contribute to the reported adverse event/incident.An evaluation of the device could not be completed.The device was returned to endologix for evaluation.Endologix received one (1) afx bifurcated stent graft and one (1) afx vela suprarenal stent graft for evaluation.The devices were shipped in a biohazard returned bag within (1) box.Blood and tissue residue was present upon receipt.The devices were decontaminated.Visual analysis was performed.The afx bifurcated stent graft had one (1) small hole identified in the graft material where the stent strut was protruding.One (1) hole was also identified with a protruding stent strut on the distal end of the afx vela suprarenal stent graft.The reported proximal overlap was confirmed.No other damages were identified during the evaluation of the endologix products.A clinical evaluation of the adverse event/incident was completed.The explant procedure is confirmed based on returned product.An examination of medical records and/or medical imaging received by endologix shows that the loss of proximal overlap is confirmed.This is consistent with the reported adverse event/incident.The causation for the loss of overlap was likely user related.The concomitant product use of a non endologix stent in the proximal neck likely contributed to the loss of overlap - off ifu.Procedure related harms for this complaint could not be determined.The clinical assessment also determined sac growth of 6mm occurred that was not in the event as reported.The sac growth was discovered during a review of the ct scan dated september 6, 2022.The final patient status was not reported.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.
 
Event or Problem Description
The patient was initially implanted with a bifurcated stent graft and a suprarenal aortic extension to treat an abdominal aortic aneurysm (aaa).During this initial procedure a gore viabahn (non-endologix) stent was implanted in the right common iliac artery (cia) before the endologix stent grafts.It was reported that an angiogram at this initial procedure showed there was a small type 1a endoleak and the physician elected to implant an endurant (non-endologix) stent graft proximally to successfully resolve the endoleak and the procedure was completed.This initial procedure is outside the indications of use (off-label) due to the use of adjunctive devices not compatible with afx system per the ifu.Now, approximately two (2) years post initial procedure, during a routine follow up, a computed tomography (ct) scan showed that the overlap between the bifurcated stent graft and the suprarenal aortic extension has become shorter.Six (6) days after the ct the physician elected to perform an open surgical repair procedure and noted that the overlap at the initial implant was three (3) stent lengths (more than 60mm) and currently the overlap got shorter to two (2) stent lengths; however, the junction did not separate.It was not determined whether there was an endoleak or sac enlargement during the surgical open procedure.Both the afx2 bifurcated stent graft and the afx suprarenal aortic extension were explanted and surgically replaced with an aortic graft.Additional information: an internal clinical assessment determined there was sac growth of 6mm occurred that was not in the event as reported.

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
,
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
,
irvine, CA 92618
8009832284
MDR Report Key15534315
Report Number2031527-2022-00241
Device Sequence Number5212969
Product Code MIH
UDI-Device Identifier00818009015006
UDI-Public(01)00818009015006(17)20060
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 09/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/06/2020
Device Model NumberBEA22-80/I16-40
Device Lot Number2255484-010
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/14/2022
Supplement Date Received by Manufacturer11/08/2022
Initial Report FDA Received Date10/03/2022
Supplement Report FDA Received Date11/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/25/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDURANT (NON ENDOLOGIX) STENT; SUPRARENAL AORTIC EXTENSION, LOT # 2315708-011; VIABAHN (NON ENDOLOGIX) STENT
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexMale